Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Los Angeles, CA

June 12, 2015Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jun 12, 2015, 12:51 PM PDT for Santa Barbara County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2015, 12:51 PM PDT (19:51 UTC)
Expired
Jun 12, 2015, 3:45 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 24 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WGUS56 KLOX 121951
FFWLOX
CAC083-111-122245-
/O.NEW.KLOX.FF.W.0009.150612T1951Z-150612T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1251 PM PDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN VENTURA COUNTY IN SOUTHWESTERN CALIFORNIA...
  CENTRAL SANTA BARBARA COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 345 PM PDT
    
* AT 1240 PM PDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG AND NEARLY
  STATIONARY THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THE MOUNTAINS OF NORTHWEST VENTURA COUNTY INCLUDING HIGHWAY 33
  THE MOUNTAINS OF EASTERN SANTA BARBARA COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3474 11894 3456 11891 3444 11894 3448 11960
      3468 11971 3474 11956

$$

GOMBERG/BOLDT
3 follow-up statements
986 
WGUS76 KLOX 122046
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
126 PM PDT FRI JUN 12 2015

CAC083-111-122245-
/O.CON.KLOX.FF.W.0009.000000T0000Z-150612T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-SANTA BARBARA CA-
126 PM PDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR
NORTH VENTURA AND EAST CENTRAL SANTA BARBARA COUNTIES...

AT 126 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF 
THUNDERSTORMS WITH MODERATE TO HEAVY RAIN OVER THE WARNED 
AREA...LIKELY PRODUCING FLASH FLOODING. THESE STORMS ARE EXPECTED TO 
CONTINUE THROUGH AT LEAST 345 PM...BUT MAY CONTINUE THROUGH MOST OF 
THE AFTERNOON. THE STRONGEST STORMS AT THIS MOMENT ARE NEAR BIG PINE 
MOUNTAIN IN SANTA BARBARA COUNTY AND LOCKWOOD VALLEY IN VENTURA 
COUNTY. LOCKWOOD VALLEY ROAD HAS ALREADY EXPERIENCED FLOODING TODAY 
AND WILL LIKELY EXPERIENCE ADDITIONAL FLOODING SOON.

SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING 
INCLUDE...LOCKWOOD VALLEY...ROSE VALLEY...HIGHWAY 33 NORTH OF 
OJAI...LOCKWOOD VALLEY ROAD...AND BIG PINE MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3474 11894 3456 11891 3444 11894 3448 11960
      3468 11971 3474 11956

$$

RK/DG
844 
WGUS76 KLOX 122157
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
253 PM PDT FRI JUN 12 2015

CAC083-111-122245-
/O.CON.KLOX.FF.W.0009.000000T0000Z-150612T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-SANTA BARBARA CA-
253 PM PDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR
NORTHWESTERN VENTURA AND CENTRAL SANTA BARBARA COUNTIES...

AT 253 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF 
THUNDERSTORMS WITH MODERATE TO HEAVY RAIN OVER THE WARNED 
AREA...LIKELY PRODUCING FLASH FLOODING. THESE STORMS ARE EXPECTED TO 
CONTINUE THROUGH AT LEAST 345 PM...BUT MAY CONTINUE THROUGH MOST OF 
THE AFTERNOON. THE STRONGEST STORMS AT THIS MOMENT ARE NEAR BIG PINE 
MOUNTAIN IN SANTA BARBARA COUNTY AND NEAR THE INTERSECTION OF 
LOCKWOOD VALLEY ROAD AND HIGHWAY 33 IN VENTURA COUNTY. LOCKWOOD 
VALLEY ROAD HAS ALREADY EXPERIENCED FLOODING TODAY.

SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING 
INCLUDE...LOCKWOOD VALLEY...ROSE VALLEY...HIGHWAY 33 NORTH OF 
OJAI...LOCKWOOD VALLEY ROAD...AND BIG PINE MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3474 11894 3456 11891 3444 11894 3448 11960
      3468 11971 3474 11956

$$

RK
176 
WGUS76 KLOX 122245
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
342 PM PDT FRI JUN 12 2015

CAC083-111-122252-
/O.EXP.KLOX.FF.W.0009.000000T0000Z-150612T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-SANTA BARBARA CA-
342 PM PDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN VENTURA AND CENTRAL SANTA
BARBARA COUNTIES WILL EXPIRE AT 345 PM PDT...

THE THUNDERSTORMS THAT CAUSE HEAVY RAIN AND FLASH FLOODING EARLIER 
HAVE SUBSIDED. THE POTENTIAL REMAINS HOWEVER FOR ADDITIONAL 
THUNDERSTORMS AND FLASH FLOODING THROUGH EARLY THIS EVENING. 

LAT...LON 3474 11894 3456 11891 3444 11894 3448 11960
      3468 11971 3474 11956

$$

RK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 11:05 AM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 12, 11:05 AM PDT, 1 hour 46 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1105 AM PDT FRI JUN 12 2015

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...THUNDERSTORMS ARE LIKELY TO DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR FLASH FLOODING. A
TROUGH OF LOW PRESSURE OVER THE REGION WILL LINGER THROUGH EARLY
SATURDAY...KEEPING A PERSISTENT MARINE LAYER AND ONSHORE FLOW IN
PLACE. HIGH PRESSURE WILL BEGIN TO BUILD OVER THE AREA SATURDAY
AFTERNOON...PRODUCING A WARMING AND DRYING TREND THROUGH THE WEEKEND.

&&

.SHORT TERM (TODAY-SUN)...GOOD CHANCE OF THUNDERSTORM DEVELOPMENT
TODAY OVER THE INTERIOR AS MORE UPPER LEVEL ENERGY AND MOISTURE
MOVES IN FROM THE NORTHEAST. STABILITY PARAMETERS LOOK SIMILAR,
THOUGH PERHAPS JUST A SKOSH WEAKER THAN WEDNESDAY BUT STILL VERY
FAVORABLE AND THE FORECAST APPEARS TO APPROPRIATELY REFLECT THIS.
RELATIVELY LIGHT STEERING WINDS FROM THE NORTH WILL KEEP STORM
MOVEMENT SLOW, INCREASING THE RISK FOR FLASH FLOODING. AND THOSE
STORMS WILL HAVE SOME CHANCE AT SPILLING OVER INTO THE ADJACENT
FOOTHILLS, THOUGH ANY FLOODING ISSUES SHOULD BE CONFINED TO THE
HIGHER TERRAIN.

MODELS A LITTLE SLOWER TO MOVE OUT THE MOISTURE AND INSTABILITY
SATURDAY AND THERE COULD STILL BE A CHANCE OF AFTERNOON CONVECTION
ACROSS THE ERN LA COUNTY MTNS. WILL CONSIDER ADDING SOME POPS THERE
WITH THE AFTERNOON UPDATE.

***FROM PREVIOUS DISCUSSION***

THE LOW WILL MOVE OUT LATER THIS EVENING AND A RIDGE WILL BEGIN TO
NOSE INTO THE AREA. THERE IS A CHANCE THAT THE UPPER LOW AND THE OUT
FLOWS FROM TODAYS CONVECTION COULD MIX THE MARINE LAYER OUT. MORE
LIKELY HOWEVER THE MARINE LAYER CLOUDS WILL ONCE AGAIN MOVE INTO
COASTS BUT WITH LESS ONSHORE FLOW AND HIGHER HGTS ALOFT NOT AS DEEP
INTO THE VLYS.

SATURDAY WILL BE SUNNY AFTER MORNING LOW CLOUDS DISSIPATE AND WITH
RATHER HIGH HGTS IT WILL BE WARMER THAN NORMAL DAY.

REALLY NOT MUCH CHANGE ON SUNDAY. THE MARINE LAYER STRATUS MAY
FURTHER RETREAT FROM THE VLYS AND MAX TEMPS WILL BUMP UP A DEGREE OR
TWO AS HGTS CLIMB UP TO 587 DM.

.LONG TERM (MON-THU)... ALL MEDIUM RANGE MDLS FORECAST A DULL
PATTERN FOR THE XTND PERIOD. FAIRLY FLAT ZONAL FLOW WILL ESTABLISH
OVER THE STATE. STARTING WEDNESDAY AND CONTINUING INTO THURSDAY A
UPPER HIGH TO THE SW OF L.A. WILL BEGIN TO PUSH INTO SRN CA AND HGTS
WILL RISE EACH DAY. MAX TEMPS WILL HIT TRIPLE DIGIT IN A FEW PLACES
BOTH WED AND THU ACROSS THE INTERIOR. THE WARMING TREND ACROSS THE
COASTS WILL BE MUCH LESS NOTICABLE AS THE MARINE LAYER WILL HOLD
SWAY. SKIES WILL BE MOSTLY CLEAR SAVE FOR THE NIGHT THROUGH MORNING
LOW CLOUDS MOVING BACK AND FORTH ACROSS THE COAST AND XTND LCLLY
INTO THE VLYS.

&&

.AVIATION...12/1800Z...

AT 1730Z...THE MARINE INVERSION AT KLAX WAS BASED AT 2500 FEET. THE
TOP OF THE INVERSION WAS AT 4800 FEET WITH A TEMPERATURE OF 22
DEGREES CELSIUS.

OVERALL...MODERATE CONFIDENCE IN THE 18Z TAFS. LITTLE CHANGE IS
EXPECTED IN THE MARINE LAYER DEPTH AND OVERALL WEATHER PATTERN FOR
THE NEXT 24 HOURS...SO WENT WITH A PERSISTENCE FORECAST. CLEARING
AND ARRIVAL TIMES OF STRATUS/FOG MAY BE OFF BY +/- 2 HOURS FOR
COASTAL AND VALLEY SITES. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
FOR KPMD AND KWJF THIS AFTERNOON...WITH A BETTER CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS. OUTFLOW FROM THUNDERSTORMS COULD
DELAY THE MARINE LAYER CLOUD FORMATION FOR COASTAL AND VALLEY TAF
SITES THIS EVENING.

KLAX...MODERATE CONFIDENCE IN 18Z TAF. ARRIVAL AND CLEARING TIMES
COULD BE OFF BY +/- 2 HOURS. THERE IS A 30 PERCENT CHANCE THAT
CONDITIONS WILL REMAIN MVFR TONIGHT AND NOT FALL INTO IFR. THERE IS
A 20 PERCENT CHANCE OF NO CLEARING THIS AFTERNOON.

KBUR...MODERATE CONFIDENCE IN 18Z TAF. ARRIVAL AND CLEARING TIMES
COULD BE OFF BY +/- 2 HOURS. THERE IS A 30 PERCENT CHANCE THAT
CONDITIONS WILL REMAIN MVFR TONIGHT AND NOT FALL INTO IFR. THERE IS
A VERY SLIGHT CHANCE THAT A THUNDERSTORM WILL DRIFT OFF THE
MOUNTAINS...BUT THE CHANCE OF THAT IS LESS THAN 10 PERCENT.

&&

.MARINE...12/830 AM

PATCHY DENSE FOG WITH VISIBILITY 1 NM OR LESS WILL BE POSSIBLE THIS
MORNING...ESPECIALLY FOR THE COASTAL WATERS N OF POINT CONCEPTION
WHERE A MARINE WEATHER STATEMENT IS IN PLACE. MODERATE TO HIGH
CONFIDENCE THAT WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA (SCA) THROUGH AT LEAST SATURDAY...OTHER THAN SOME
LOCAL GUSTS TO 25 KT AROUND POINT CONCEPTION AND IN THE VICINITY OF
THE CHANNEL ISLANDS. SEAS COULD APPROACH 10 FT BY ACROSS THE
NORTHERN OUTER WATERS BY SATURDAY EVENING DUE TO STRONG WINDS OFF
THE NORTHERN CA COAST. WIDESPREAD SCA CONDITIONS ACROSS THE OUTER
WATERS AND WESTERN PORTIONS OF THE INNER WATERS WILL BECOME MORE
LIKELY BY EARLY NEXT WEEK AS NW WINDS INCREASE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...MW/RORKE
AVIATION/MARINE...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jun 12, 9:15 AM PDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 AM PDT FRI JUN 12 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-131300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
915 AM PDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS TODAY AND SOME OF THOSE
COULD SPILL OVER INTO THE FOOTHILLS. HEAVY RAIN WITH THUNDERSTORMS
IN THE MOUNTAINS COULD RESULT IN FLASH FLOODING.

* FLASH FLOOD WATCH.........SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MW

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:15 AM PDTFlash Flood WatchLOXSanta Barbara18 hr
Jun 12, 3:08 PM PDTAreal Flood AdvisoryLOXLos Angeles, Ventura3 hr
Jun 12, 3:39 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Jun 12, 4:06 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara3 hr
Jun 12, 4:25 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jun 12, 4:34 PM PDTSpecial Weather StatementLOXLos Angeles56 min
Jun 12, 4:53 PM PDTSpecial Weather StatementLOXSanta Barbara22 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.